Serotonin- A compound that is found in the platelets and the serum whose function is to constrict the blood vessels and also act as a neurotransmitter. Most of the serotonin in our human body is found in the alimentary canal where it regulates intestinal motions. A low level of serotonin causes depression and distress in an individual which can be corrected by increasing the production of this compound but at the same time an increased production of serotonin can cause various disorders. In this article, we will discuss about such a condition where the serotonin levels gets increased and the resultant conditions that follow. This is termed as Serotonin Syndrome.
How Do We Define Serotonin Syndrome?
Serotonin is a chemical which is produced by the body which helps the brain cells and other nervous system cells to communicate with each another. If there is reduced production of serotonin then it causes depression but in case if there is excessive production of serotonin then there is excessive nerve cell activity resulting in potentially very serious symptoms. This is called as Serotonin Syndrome or Serotonin Reuptake Syndrome.
Causes of Serotonin Syndrome or Serotonin Reuptake Syndrome
Serotonin Syndrome can develop if an individual is taking antidepressants which can affect the production of serotonin in the body. The risk of serotonin syndrome increases if an individual is taking two or antidepressants together. Serotonin Syndrome is more likely to develop if an individual first starts a medication or increases the dose of a medication.
The most common class of antidepressants which increases production of serotonin are SSRIs to include Celexa, Lexapro, Paxil etc.
Symptoms of Serotonin Syndrome or Serotonin Reuptake Syndrome
The symptoms of Serotonin Syndrome generally start within hours of taking a new medication or increasing the dosage a medication already being taken. Some of the symptoms are:
- Dilation of pupils
- Blood pressure changes
- Increased heart rate
- Decreased muscle coordination
- Increased sweating
In acute cases, Serotonin Syndrome is life-threatening. An individual experiencing these symptoms needs to consult a physician immediately:
- High fever
- Irregular heartbeat
- Loss of consciousness
Diagnosis of Serotonin Syndrome or Serotonin Reuptake Syndrome
There is no particular test that can definitively diagnose Serotonin Syndrome. The physician may ask about the medical history, including medications taken by the individual, and use recreational drugs. The physician will also perform a physical exam to confirm the diagnosis.
Treatment for Serotonin Syndrome or Serotonin Reuptake Syndrome
People with Serotonin Syndrome generally require hospitalization for observation and treatment of symptoms. Benzodiazepines are given to treat agitation and seizures. Discontinuation of the drug responsible for Serotonin Syndrome is imperative. In acute cases of Serotonin Syndrome, a drug called Periactin which is responsible for blocking serotonin production is used.